Alert archive / Pennsylvania / Flash Flood Warnings in 2013

Flash Flood Warning 29, NWS State College, PA

August 28, 2013Somerset County, Pennsylvania

NWS State College, PA issued this flash flood warning at Aug 28, 2013, 2:29 PM EDT for Somerset County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2013, 2:29 PM EDT (18:29 UTC)
Expired
Aug 28, 2013, 5:30 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

County Somerset County, PA

The radar

The Pittsburgh radar (KPBZ), 114 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 3:15 PM EDTFLASH FLOODBoswell, PANUMEROUS CLOSED ROADS AND FLOODED BASEMENTS IN BOSWELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 6.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2013-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 897 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2013-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
897 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

869 
WGUS51 KCTP 281829
FFWCTP
PAC111-282130-
/O.NEW.KCTP.FF.W.0029.130828T1829Z-130828T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
229 PM EDT WED AUG 28 2013

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOMERSET COUNTY...

* UNTIL 530 PM EDT...

* AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN APPROACHING SOMERSET COUNTY. WITH SOILS SATURATED  
  FROM HEAVIER RAINFALL THIS MORNING...ANY ADDITIONAL HEAVY RAINFALL 
  WILL LIKELY LEAD TO FLASH FLOODING. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  SOMERSET...BOSWELL...CASSELMAN AND MEYERSDALE.

OTHER NOTABLE LOCATIONS IN THE WARNING... FLIGHT 93 NATIONAL
MEMORIAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. NEVER ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR IN AN
AUTOMOBILE. TURN AROUND DON'T DROWN!

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE IN STATE
COLLEGE THROUGH TWITTER OR FACEBOOK.

&&

LAT...LON 3972 7939 3974 7941 3981 7937 3985 7942
      3990 7941 4010 7926 4013 7918 4029 7907
      4029 7892 4025 7889 4024 7866 4008 7873
      4005 7877 3982 7875 3972 7881

$$

FORECASTER: CR
1 follow-up statement
248 
WGUS71 KCTP 281948
FFSCTP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
348 PM EDT WED AUG 28 2013

PAC111-282130-
/O.CON.KCTP.FF.W.0029.000000T0000Z-130828T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOMERSET PA-
348 PM EDT WED AUG 28 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR
SOMERSET COUNTY...

AT 340 PM EDT...DOPPLER RADAR ESTIMATES CONTINUE TO INDICATE A 
CLUSTER OF SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAIN OVER 
PORTIONS SOMERSET COUNTY. ACCORDING TO RADAR PRECIPITATION 
ESTIMATES...AREAS WEST AND NORTHWEST OF ACOSTA AND BOSWELL HAVE SEEN 
AN ADDITIONAL INCH OF RAINFALL SINCE 245 PM. THE HEAVIEST RAINFALL 
IS NOW SHIFTING SOUTH AND WEST OF SOMERSET. ONE TO LOCALLY TWO PLUS 
INCHES OF RAIN IS EXPECTED TO FALL THROUGH 530 PM OVER THE SOUTHWEST 
THIRD OF SOMERSET COUNTY...INCLUDING SEVEN SPRINGS...ROCKWOOD AND 
CONFLUENCE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE IN STATE
COLLEGE THROUGH TWITTER OR FACEBOOK.

&&

LAT...LON 3972 7939 3974 7941 3981 7937 3985 7942
      3990 7941 4010 7926 4013 7918 4029 7907
      4029 7892 4025 7889 4024 7866 4008 7873
      4005 7877 3982 7875 3972 7881

$$

FORECASTER: DEVOIR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 2:25 PM EDT, 4 minutes earlier.

Area forecast discussion, Aug 28, 2:25 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
225 PM EDT WED AUG 28 2013

.SYNOPSIS...
SHORTWAVE ENERGY EMBEDDED IN A VERY MOIST NORTHWEST FLOW ALOFT
WILL MOVE SOUTHEAST FROM THE LOWER GREAT LAKES TO THE SOUTHERN
MID-ATLANTIC COAST...ON THE NORTHEASTERN PERIPHERY OF AN
EXPANSIVE UPPER LEVEL ANTICYCLONE CENTERED OVER MISSOURI. A WEAK
SURFACE LOW AND FRONT WILL ACCOMPANY THE UPPER-AIR IMPULSE AND
PUSH SOUTH ACROSS THE STATE BY TONIGHT. A RATHER MUGGY AND
UNSETTLED PATTERN WILL EVOLVE ACROSS THE REGION INTO THE LABOR
DAY WEEKEND PRIOR TO A COLD FRONTAL PASSAGE EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
VISIBLE SATELLITE IMAGERY SHOWS WELL DEFINED MCV CENTERED OVER
LAKE ERIE DROPPING SOUTH INTO EASTERN OHIO. CONVERGENCE AHEAD OF
THE CENTER CONTINUES TO SUPPORT BANDS OF HEAVY SHOWERS AND A FEW
THUNDERSTORMS OVER CENTRAL PA...MAINLY MOVING SE INTO THE LAUREL
MTNS.

CONVECTION SHOULD REMAIN ACTIVE ACRS THE CWA THRU THE AFTN HOURS
AS THE SHORTWAVE IMPULSE AND ATTENDANT WEAK SFC LOW DROPS SEWD
FROM THE UPPER OH VLY ACRS THE CNTRL APPLCHNS INTO THE SRN MID-
ATLC. THE COMBO OF ABOVE NORMAL MSTR/1.5-2.0" PWATS...BROAD LG
SCALE LIFT AND WEAK INSTABILITY SHOULD FOSTER NMRS SHOWERS/TSTMS.
THE MODEL GUIDANCE DOES NOT HAVE A GOOD HANDLE ON THE DISORGANIZED
MESOSCALE FEATURE.

PCPN SHOULD SHIFT SOUTH OF THE MASON DIXON LINE TONIGHT AS
RELATIVELY DRIER NLY FLOW OVERSPREADS THE REGION...IN ASSOC WITH
WEAK HIGH PRES MOVG INTO THE GRT LKS. IT WILL REMAIN MUGGY WITH
DEWPOINTS SIMILAR TO OVERNIGHT LOWS IN THE LOW-MID 60S. ANY
CLEARING WOULD LKLY PROMOTE FOG FORMATION INTO THUR MORNING.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
UPPER RIDGE AXIS IS EXPECTED TO RETROGRADE ACROSS THE HIGH PLAINS
DURING THE DAY 2 PERIOD WITH CENTER OF UPPER ANTICYCLONE FORECAST
TO BE POSITIONED OVER CO BY 20/12Z. THIS WWD SHIFT TO UPPER RIDGE
SHOULD PROVE MORE FAVORABLE FOR RIDGE-TOPPING SHORT-WAVES TO DIG
INTO THE UPPER MS VALLEY AND DIVE SEWD ACRS MI INTO THE UPPER OH
VLY OH/WRN PA/NY VCNTY.

HIGH PRES SHOULD KEEP MOST OF THIS PERIOD DRY. HOWEVER...DAYTIME
HEATING OF MOIST BLYR /SFC DEWPOINTS IN THE 60S/ COULD PROMOTE
ISOLATED CONVECTION IN THE SOUTHEAST ON THURS. THE OTHER FEATURE
OF INTEREST WILL BE ANOTHER SMALL SCALE SHORTWAVE IMPULSE SLIDING
OVER THE TOP OF THE RIDGE ON DAY 3. FOLLOWED A BLEND OF THE OPRN
EC/GFS WHICH BRINGS AN AREA OF CONVECTIVE RAINS INTO NW/WRN PA FRI
NIGHT INTO SATURDAY MORNING.

TEMPERATURES WILL AVG ABOVE NORMAL WITH SUMMER-LIKE MUGGY HUMIDITY
LEVELS.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
RETROGRESSION OF THE CENTRAL U.S. UPPER RIDGE LEAVES THE DOOR OPEN
FOR TROUGHING TO BECOME ESTABLISHED ACRS THE GREAT LAKES REGION
AND NORTHEAST CONUS THIS PERIOD. WHILE THERE IS STILL SOME SPREAD
IN THE MEDIUM RANGE GUIDANCE...THE TREND WITH EACH CYCLE HAS BEEN
TOWARD MORE UNSETTLED CONDITIONS AND AN OVERALL WETTER FCST. THE
DAY 3 SHORTWAVE COULD BE A CATALYST FOR CONVECTION ON SAT. A
FRONTAL SYSTEM WILL BE IN PLAY SUN-MON WITH COLD FROPA LKLY BY
THE END OF LABOR DAY. THERE IS DECENT AGREEMENT FOR COOLER AND
DRIER AIR TO ARRIVE IN THE TUE-WED TIMEFRAME.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
ISOLATED TO SCATTERED CONVECTION WILL CONTINUE THROUGH THE
AFTERNOON HOURS. HIEST PROBABILITY FOR RESTRICTIONS IS FROM JST TO
AOO TO LNS.

LOOK FOR FOG TO DEVELOP TONIGHT WITH AT LEAST MVFR VSBYS AT MOST
TAF SITES GIVEN SUFFICIENT LOW LEVEL MOISTURE...RAINFALL TODAY AND
CLEARING SKIES.

OUTLOOK...

THU...AM FOG POSSIBLE.

FRI-SUN...VFR BUT WITH REDUCED CONDITIONS IN SCATTERED
SHOWERS/THUNDERSTORMS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...GARTNER/STEINBUGL
NEAR TERM...GARTNER/STEINBUGL
SHORT TERM...STEINBUGL
LONG TERM...STEINBUGL
AVIATION...CERU/GARTNER
Hazardous weather outlook, Aug 28, 12:19 PM EDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1219 PM EDT WED AUG 28 2013

PAZ004>006-010>012-017>019-024>028-034>037-041-042-045-046-049>053-
056>059-063>066-291630-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
1219 PM EDT WED AUG 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ033-291630-
SOMERSET-
1219 PM EDT WED AUG 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LOCALLY HEAVY RAINFALL MAY LEAD TO FLOODING THIS AFTERNOON ACROSS
SOMERSET COUNTY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO RELAY REPORTS OF HEAVY RAIN OR FLOODING
TO THE NATIONAL WEATHER SERVICE.

GARTNER

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 2:27 AM EDTAreal Flood AdvisoryCTPBedford, Cambria, Somerset6 hr
Aug 28, 3:45 AM EDTFlash Flood WarningCTPSomerset6 hr
Aug 28, 9:45 AM EDTAreal Flood WarningCTPSomerset3 hr
Aug 28, 12:38 PM EDTAreal Flood AdvisoryCTPCambria, Somerset112 min
Aug 28, 3:58 PM EDTSpecial Weather StatementCTPFayette32 min
Aug 28, 5:45 PM EDTAreal Flood WarningCTPSomerset6 hr
Aug 28, 6:11 PM EDTAreal Flood AdvisoryCTPJuniata, Mifflin, Snyder3 hr
Aug 28, 7:34 PM EDTAreal Flood WarningCTPSomerset6 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.